Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

On the restriction of the Fourier transform to curves: endpoint results and the degenerate case


Author: Michael Christ
Journal: Trans. Amer. Math. Soc. 287 (1985), 223-238
MSC: Primary 42B10; Secondary 26A33
DOI: https://doi.org/10.1090/S0002-9947-1985-0766216-6
MathSciNet review: 766216
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: For smooth curves $ \Gamma $ in $ {{\mathbf{R}}^n}$ with certain curvature properties it is shown that the composition of the Fourier transform in $ {{\mathbf{R}}^n}$ followed by restriction to $ \Gamma $ defines a bounded operator from $ {L^p}({{\mathbf{R}}^n})$ to $ {L^q}(\Gamma )$ for certain $ p,q$. The curvature hypotheses are the weakest under which this could hold, and $ p$ is optimal for a range of $ q$. In the proofs the problem is reduced to the estimation of certain multilinear operators generalizing fractional integrals, and they are treated by means of rearrangement inequalities and interpolation between simple endpoint estimates.


References [Enhancements On Off] (What's this?)

  • [1] J. Bergh and J. Löfstrom, Interpolation spaces: an introduction, Springer-Verlag, New York, 1976. MR 0482275 (58:2349)
  • [2] H. J. Brascamp, E. H. Lieb and J. M. Luttinger, A general rearrangement inequality for multiple integrals, J. Funct. Anal. 17 (1974), 227-237. MR 0346109 (49:10835)
  • [3] L. Carleson and P. Sjölin, Oscillatory integrals and a multiplier problem for the disc, Studia Math. 44 (1972), 287-299. MR 0361607 (50:14052)
  • [4] M. Christ, Restriction of the Fourier transform to submanifolds of low codimension, Ph.D. dissertation, Univ. of Chicago, Chicago, Ill., 1982.
  • [5] -, Estimates for the $ k$-plane transform, Indiana Univ. Math. J. (to appear).
  • [6] G. David and J. Journé, A boundedness criterion for generalized Calderón-Zygmund operators (preprint).
  • [7] S. W. Drury, Generalizations of Riesz potentials and $ {L^p}$ estimates for certain $ k$-plane transforms (preprint).
  • [8] -, $ {L^p}$ estimates for the $ x$-ray transform, Illinois J. Math. 27 (1983), 125-129. MR 684547 (85b:44004)
  • [9] C. Fefferman, Inequalities for strongly singular convolution operators, Acta Math. 124 (1970), 9-36. MR 0257819 (41:2468)
  • [10] -, The multiplier problem for the ball, Ann. of Math. (2) 94 (1971), 330-336. MR 0296602 (45:5661)
  • [11] A. Greenleaf, Principal curvature and harmonic analysis (preprint). MR 620265 (84i:42030)
  • [12] L. Hörmander, Oscillatory integrals and multipliers on $ F{L^p}$, Ark. Mat. 11 (1973), 1-11.
  • [13] Y. Katznelson, An introduction to harmonic analysis, Wiley, New York, 1968. MR 0248482 (40:1734)
  • [14] E. Prestini, Restriction theorems for the Fourier transform to some manifolds in $ {{\mathbf{R}}^n}$, Proc. Sympos. Pure Math., Vol. 35, Part 1, Amer. Math. Soc., Providence, R.I., 1979, pp. 101-109. MR 545244 (81d:42028)
  • [15] A. Ruiz, On the restriction of Fourier transforms to curves, Conf. Harmonic Analysis in Honor of Antoni Zygmund (W. Beckner, et al., eds.), Vol. 1, Wadsworth, Belmont, Calif., 1983, pp. 186-212. MR 730069 (85h:42022)
  • [16] P. Sjölin, Fourier multipliers and estimates of Fourier transforms of measures carried by smooth curves in $ {{\mathbf{R}}^2}$, Studia Math. 51 (1974), 169-182. MR 0385437 (52:6299)
  • [17] R. Strichartz, $ {L^p}$ estimates for integral transforms, Trans. Amer. Math. Soc. 136 (1969), 33-50. MR 0234321 (38:2638)
  • [18] -, Restrictions of Fourier transforms to quadratic surfaces and decay of solutions of wave equations, Duke J. Math. 44 (1977), 705-714. MR 0512086 (58:23577)
  • [19] P. A. Tomas, Restriction theorems for the Fourier transform, Proc. Sympos. Pure Math., Vol. 35, Part 1, Amer. Math. Soc., Providence, R.I., 1979, pp. 111-114. MR 545245 (81d:42029)
  • [20] H. Weyl, The classical groups, Princeton Univ. Press, Princeton, N.J., 1946. MR 1488158 (98k:01049)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 42B10, 26A33

Retrieve articles in all journals with MSC: 42B10, 26A33


Additional Information

DOI: https://doi.org/10.1090/S0002-9947-1985-0766216-6
Keywords: Fourier transform, curvature, multilinear operator, interpolation
Article copyright: © Copyright 1985 American Mathematical Society

American Mathematical Society